Dr. Keith Roach

Dr. Keith Roach

DEAR DR. ROACH: In your column about statins, you said they have the potential for side effects. Why don't doctors know or consider these when prescribing them or tell you when to stop taking them? After a few years on statins, I had muscle aches, especially in my legs. Not one doctor acknowledged it when I asked if it could be the statins -- except to say "Let's try another one."  

It wasn't until I read an article online written by two European doctors and one from San Diego that talked in depth about statin side effects. That's why they said they don't prescribe statins like the doctors here in the U.S. They said if you take a statin, the doctor should tell you to also use Coenzyme Q10 supplement as that is what the statins takes from your muscles.

I had been taking them for years and immediately weaned myself off and started taking the CoQ10. It was too late. That was years ago. My legs now are weak and still ache, especially when I walk. I always had strong legs before.

Other than that, I am quite healthy for my age of 84. Why don't doctors know about this. -- J.W.

ANSWER: I am sorry to hear about your experience, and disappointed none of your doctors apparently made a correct diagnosis.

Muscle aches in people using statin drugs are common, and changing the type of statin drug is the usual treatment. However, the fact that symptoms began several years after starting them and continued even after discontinuation argues that this was not the typical type of muscle aches that come with statins. It is possible that you had a rare statin side effect, such as immune-mediated necrotizing myopathy. You should have been referred to an expert immediately if the symptoms did not get better once the drug was stopped. Less than one person in a thousand will develop a serious muscle problem due to statins. Evaluation should have included a level of the muscle enzymes in the blood, and possibly a muscle biopsy to determine the underlying cause.

I disagree with the advice on CoQ10. The evidence suggests no benefit to taking CoQ10 to prevent problems, and minimal help in taking it to treat muscle aches compared to a placebo. Changing to a statin with lower muscle risk (such as fluvastatin, pravastatin and pitavastatin) is more likely to be of benefit.

Although statins are a significant reason that death rates from heart disease are dramatically lower than they were 30 years ago, statins must always be used cautiously, weighing the benefits against the risks. In people with known heart disease, it is worthwhile to try to keep a person on statins, since the benefit is large. In people without known heart disease, the benefit of statins is generally less, and any side effects must be taken seriously.

Muscle aches with statin use are common, but weakness is not. Blood testing can help determine whether a person's symptoms are the rare kind that requires statins to be stopped, or the less concerning kind that usually responds to lower doses or changing statins.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

0
0
0
0
0

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.